Flash Flood, Carroll
- When
- August 8, 4:00 PM EST to 5:30 PM EST
- Where
- Carroll County, Raketown
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.732, -80.734 (the zone’s center; the record gives no point)
Heavy thunderstorm rains flooded and closed Route 94 at Raketown, in addition 2 houses were reported to have been flooded. Heavy rains caused Lovills Creek to flood 5 miles southeast of Fancy Gap, with many road closures.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and early evening of the 8th produced flash flooding.Heavy thunderstorm rains flooded and closed Route 94 at Raketown, in addition 2 houses were reported to have been flooded. Heavy rains caused Lovills Creek to flood 5 miles southeast of Fancy Gap, with many road closures. Several small creeks flooded in Lexington resulting in road closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 2:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT FRI AUG 8 2003 WILL CONTINUE FLOOD WATCH TONIGHT. PATCHES OF HEAVY RAIN ARE POSSIBLE THIS AFTERNOON WITH RELATIVELY LOW FFG IN THE WATCH AREA. THE HEAVIEST RAIN IS FALLING IN MERCER COUNTY WERE ALMOST 2 INCHES OF RAIN. KFCX 88D AT 18Z SHOWED THAT MOST OF SCT SHOWERS AND THUNDERSTORMS WERE IN THE MOUNTAINS ALONG THE SFC MOISTURE CONVERGENCE. STRONG MID-LEVEL SHORTWAVE TROF LOCATED TO OUR WEST WILL ENHANCE CONVECTION TONIGHT AS IT MOVES EAST. ELECTED TO RAISED POPS TO LIKELY TONIGHT IN THE WEST. COMBINATION OF ABUNDANT MOISTURE...DAYTIME HEATING AND TROUGH WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TOMORROW ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ANOTHER IMPULSE ROUNDS BASE OF TROUGH AND MOVES ACROSS THE AREA. MAY NEED TO ISSUE ANOTHER FLOOD WATCH FOR SATURDAY DEPENDING ON WHERE THE HEAVIEST RAIN FALLS TONIGHT. ON SATURDAY...RAISED POPS AND LOWERED MAX TEMPS A FEW DEGREES. FOR THE EXTENDED PERIODS...ERN US MID-UPPER LEVEL TROF WILL PERSIST INTO EARLY NEXT WEEK...ALONG WITH ITS ASSOCIATED UNSETTLED WEATHER. ADJUSTED LOW TEMPS IN NE PORTIONS OF FA FOR MONDAY NIGHT AND TUESDAY AM. INCREASED CLOUD COVER AND POPS FOR WEDNESDAY. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 67 80 67 83 / 50 50 50 30 LYH 67 80 67 83 / 50 50 50 30 DAN 69 84 69 85 / 60 50 50 30 BLF 62 77 62 75 / 70 60 50 30 LWB 61 74 64 75 / 70 60 50 30 BCB 64 79 64 80 / 70 60 50 30 TNB 61 77 62 77 / 60 60 50 30 .RNK... NC...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES NCZ001>004...NCZ018>020. VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043. WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES WVZ042>044. 07
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 601 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE GROUND IN THE WATCH AREA. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON AND HEAVY RAIN IS ONCE AGAIN EXPECTED WITH ANY OF THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE. SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332737, 5332738, 5332739.